Thunderstorm Wind, Gloucester
- When
- February 7, 10:12 AM EST
- Where
- Gloucester County, 2.23 mi WNW of Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.760, -75.260
An mPing report of wind damage.
An area of low pressure moving out of the Southeast began to explosively intensify as it moved over the mid-Atlantic. On the morning of February 7, the eastern mid-Atlantic was briefly within the warm sector of the deepening low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An area of low pressure moving out of the Southeast began to explosively intensify as it moved over the mid-Atlantic. On the morning of February 7, the eastern mid-Atlantic was briefly within the warm sector of the deepening low. An environment of extreme wind fields was present, and temperatures and dew points rose enough for sufficient instability to develop to sustain convection. A line of low topped but intense convection developed, and despite producing little thunder and lightning it produced a long swath of wind damage over the mid-Atlantic, along with a few tornadoes between Virginia and Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 7, 8:11 AM EST, 2 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
811 AM EST Fri Feb 7 2020
.SYNOPSIS...
Rapidly intensifying low pressure will track across eastern
Pennsylvania during this morning, then move across New England
through this afternoon. A sharp cold front will sweep offshore
by early this afternoon. High pressure briefly builds in
Saturday into Sunday, however a weak disturbance moves through
Saturday night into Sunday. Low pressure tracks to our north
Monday with a cold front crossing our area later Monday into
Tuesday, then another low tracks along it. High pressure arrives
Tuesday night into Wednesday, followed by a cold front later
Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A strong and intense low will be lifting northeast across the region
today, and the associated cold front will be crossing our region
around mid day. This will bring a variety of hazards to the region:
Winds: Thanks to how deep and intense this low pressure system could
be (minimum pressure could be below 975 mb!), it's no surprise that
we will have a large pressure gradient across our region, or that
there will be significant pressure rises (as much as 10 mb/3 hr)
behind the front. Consequently, we should have very windy conditions
across the region. Expect at least wind advisory conditions across
most of the region. Along the coast, a brief period of high wind
warning conditions will be possible just ahead of the front this
morning. The one possible exception is in the southern Poconos which
may stay just below wind advisory thanks to the proximity of the
center of the low (more on them below).
Snow: The southern Poconos, specifically Carbon and Monroe counties
are likely to be on the edge of the deformation band as the low
lifts through. With temperatures dropping quickly behind the cold
front, a brief period of snow will be possible starting late this
morning and continuing through early this afternoon. Though the
window of opportunity will be brief, it should be enough for a few
inches of accumulation. Couple that with the winds (even though they
may not be gusting to 45 mph, gusts of 35 to 40 mph are likely in
this area), and we could also have an issue with blowing snow.
Therefore, have issued a winter weather advisory for Carbon and
Monroe Counties through the afternoon. Impacts due to blowing snow
may linger for several hours after the snow has stopped falling.
Temperatures/freezing: Highs will likely be reached early in the day
with temperatures falling quickly behind the front. It looks like
for most areas that there will be enough of a lag and enough dry air
advection between the end of the rain and when temperatures drop
below freezing that black ice shouldn't be a significant concern,
but it bears watching through the day.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
In the wake of the cold front overnight temperatures will be near
normal (a change from late of consistently above normal
temperatures), with lows mostly in the 20s, except in the higher
terrain of the Poconos where lows in the teens are expected. As the
low lifts further away from the region, winds should gradually
diminish through the night.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...Several chances for mostly wet weather. Colder temperatures
to start then moderation occurs.
Synoptic Overview...A longwave upper-level trough will persist over
the weekend from the Great Lakes eastward. A stronger short wave
trough embedded within the broader trough results in a weak system
moving across our region Saturday night into Sunday. A cold front
then looks to settle across area later Monday and Tuesday as surface
low pressure tracks to our north. Trailing energy should result in
another surface low developing along the front and moving nearby to
start Tuesday. Looks to be a break for much of Wednesday, then a
similar pattern unfolds with the next cold front arriving by later
Thursday.
For Saturday and Sunday...An upper-level trough is forecast to
remain across the East, however a stronger short wave is noted to be
tracking along the southern portion of this trough. This feature
swings across the Mid-Atlantic region later Saturday night and
Sunday morning, however the moisture is limited. There should still
be at least a few rain/snow showers with the model consensus showing
the northern areas more compared to farther south. We maintained
some lower PoPs as a result. Prior to this, some guidance showing a
few snow streamers Saturday trying to make their way into the
Poconos especially before dissipated under a westerly flow. This is
less certain. A cooler day Saturday, then some moderation takes
place Sunday ahead of the next system. That next system will
increase the warm air advection some with perhaps some rain/snow
showers arriving mostly across the western zones overnight.
For Monday and Tuesday...The flow aloft is forecast to be more zonal
for much of this time frame while a trough develops into the Plains
and Midwest. A weak surface low zipping along within this flow
tracks to our north Monday, pulling a cold front across our area. An
area of showers should occur, however some snow showers are expected
across the northern areas before enough warming occurs allowing for
just rain showers. As the flow aloft backs a bit more southwesterly
due to the aforementioned trough organizing well to our west,
additional embedded short waves should induce another weak surface
low along the existing front and bring some precipitation in for
Tuesday. The extent of the precipitation and especially the timing
and thermal fields are less certain. As we go through Tuesday night,
high pressure starts to build in from the west.
For Wednesday and Thursday...The flow aloft is forecast to undergo
amplification with a trough in the Plains eventually shifting
eastward. High pressure across our area should quickly shift
offshore during Wednesday, allowing a return flow and warm air
advection to increase. A warm front should arrive into our area
Wednesday night into Thursday, then surface low pressure with the
incoming upper-level trough tracks over or just west of our area
Thursday. Its cold front shifts offshore Thursday night. There could
be a decent amount of precipitation with this and as of now most of
looks to be rain, however this will depend on the storms evolution.
Given the consensus at this time, milder air is anticipated ahead of
this system.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Today...Gradual improvement to MVFR and eventually VFR is expected
through the morning into early afternoon. Another round of rain
showers is possible after 12Z, before it drys out by 21Z, especially
for KRDG and KABE. At KRDG and KABE, a brief period of snow and rain
showers is possible through this time. Winds are going to be a big
story today. By sunrise, winds will be southeasterly at 10 to 15 kt
with some gusts near 20 kt. Winds are expected to shift to
southerly/southwesterly by 15Z. Also between 15 and 18Z, we could
see the strongest surge of winds through the day especially for
KACY where gusts near 50 kt will be possible. For the other TAF
sites, gusts near 40 kt are expected. By 18Z, a cold front will be
crossing the region, bringing a shift to westerly winds and another
surge with wind gusts around 40 kt expected. Winds should gradually
diminish starting around 21Z. Moderate confidence on most aspects of
the forecast, but low confidence on the timing of the improvement to
VFR.
Tonight...VFR conditions are expected through the night. Some mid
level clouds around 5000 ft AGL may linger over the region, but
clouds should be decreasing. Westerly winds should continue to
gradually diminish, with wind speeds near 10 kt expected by dawn.
Moderate confidence.
Outlook...
Saturday and Sunday...Mostly VFR. A few rain/snow showers around
Saturday night into Sunday. Westerly winds 10-15 knots Saturday
becoming light and variable Saturday night, then light southerly
during Sunday. Moderate confidence.
Monday and Tuesday...Times of sub-VFR conditions possible as showers
move through. Southwesterly winds increase to around 10 knots Monday
then diminish Monday night, then become light westerly Tuesday. Low
confidence on the extent/timing of sub-VFR conditions.
&&
.MARINE...
The storm warning goes into effect for all waters beginning at 6 AM
this morning. At this point, we are expecting an initial surge of
southerly/southwesterly gusts up to 50 kt mid to late morning
(between 9 AM and Noon). Winds may drop below storm force (but will
still likely be gale force) until a cold front brings a shift to
westerly winds and another surge of gusts near 50kt early this
afternoon (between 1 PM and 4 PM). Winds should gradually diminish,
though gales are likely to continue through at least midnight
everywhere, and could linger into the overnight hours, especially on
the Atlantic coastal waters.
Outlook...
Saturday and Sunday...Small Craft Advisory conditions are
anticipated to be ending as winds and seas diminish, then remain
below advisory criteria Sunday.
Monday and Tuesday...A period of Small Craft Advisory level
southwesterly wind gusts are possible Monday for a time, otherwise
the conditions should be below advisory criteria.
&&
.TIDES/COASTAL FLOODING...
Some minor to briefly advisory-level coastal flooding has
occurred along the Atlantic coast this morning and is now
occurring on the shores of Delaware Bay. Based on these
observations (and how they compare to model forecasts), believe
coastal flooding is likely enough to issue an advisory for the
tidal Delaware River and upper Delaware Bay for this morning's
high tide.
We are also monitoring levels on the eastern shore of
Chesapeake Bay, where an advisory may be required later today.
For now, though, still think sub-advisory conditions will occur.
Lastly, coastal flood statements look to be required for
Barnegat and Little Assawoman Bays. We will be issuing these by
9 am, effective for most of the day.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 PM EST this evening for PAZ060>062-070-
071-101>106.
Coastal Flood Advisory until 3 PM EST this afternoon for
PAZ070-071-106.
Winter Weather Advisory until 7 PM EST this evening for PAZ054-
055.
NJ...Wind Advisory until 7 PM EST this evening for NJZ001-007>010-
012-015>019-021.
High Wind Warning until 7 PM EST this evening for NJZ013-014-
020-022>027.
Coastal Flood Advisory until noon EST today for NJZ016.
Coastal Flood Advisory until 3 PM EST this afternoon for
NJZ015-017>019.
DE...Wind Advisory until 7 PM EST this evening for DEZ001-002.
High Wind Warning until 7 PM EST this evening for DEZ003-004.
Coastal Flood Advisory until noon EST today for DEZ001.
MD...Wind Advisory until 7 PM EST this evening for MDZ008-012-015-
019-020.
MARINE...Storm Warning until 6 PM EST this evening for ANZ430-431-
450>455.
&&
Synopsis...Gorse
Near Term...Johnson
Short Term...Johnson
Long Term...Gorse
Aviation...Gorse/Johnson
Marine...Gorse/Johnson
Tides/Coastal Flooding...CMSHazardous Weather Outlook National Weather Service Mount Holly NJ 805 AM EST Fri Feb 7 2020 DEZ002-MDZ008-012-015-019-020-NJZ001-007>010-012-021-PAZ060>062- 101>105-081315- Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris- Hunterdon-Somerset-Middlesex-Cumberland-Berks-Lehigh-Northampton- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks- 805 AM EST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Delaware, northeast Maryland, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NJZ015-017>019-PAZ070-071-106-081315- Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Lower Bucks- 805 AM EST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ001-NJZ016-081315- New Castle-Salem- 805 AM EST Fri Feb 7 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EST TODAY... ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for northern Delaware and southern New Jersey. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. DEZ003-004-NJZ013-014-020-022>027-081315- Inland Sussex-Delaware Beaches-Western Monmouth-Eastern Monmouth- Ocean-Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean-Southeastern Burlington- 805 AM EST Fri Feb 7 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ054-055-081315- Carbon-Monroe- 805 AM EST Fri Feb 7 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-081315- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 805 AM EST Fri Feb 7 2020 ...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CMS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
953 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM TSTM WND DMG LORANE 40.29N 75.85W
02/07/2020 BERKS PA FIRE DEPT/RESCUE
DOWNED TREE BLOCKING THE ROAD NEAR THE
INTERSECTION OF LORANE ROAD AND AHRENS ROAD.
TIME ESTIMATED FROM RADAR.
&&
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
957 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM TSTM WND DMG 1 N EAST BRADFORD TWP 39.97N 75.64W
02/07/2020 CHESTER PA PUBLIC
DOWNED WIRES NEAR COPELAND SCHOOL ROAD AND
KENMARA DRIVE.
&&
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1001 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND GST CLAYTON 39.29N 75.63W
02/07/2020 M58 MPH KENT DE MESONET
&&
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM TSTM WND GST 2 SSE GREENWOOD 38.78N 75.58W
02/07/2020 M64 MPH SUSSEX DE MESONET
&&
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1010 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND GST 1 NE MAGNOLIA 39.09N 75.46W
02/07/2020 M66 MPH KENT DE MESONET
&&
CMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1011 AM EST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND GST 3 E HIGHLAND ACRES 39.13N 75.47W
02/07/2020 M59 MPH KENT DE ASOS
&&
CMSThe Philadelphia radar (KDIX), 75 km away, was scanning. The volume nearest the first event began at 15:11 UTC.
43 thunderstorm wind. Local standard time, as filed.
An mPing report of wind damage.
Trees were downed and fences were blown over near Millville. Time estimated from radar.
Trees and wires downed near Crow Pond Rd. Time estimated from radar.
A tree was downed on the New Jersey Turnpike southbound north of interchange 2 Time estimated from radar.
Tree and wires downed on NJ-50 southbound north of Honest John Rd. All lanes were closed. Time estimated from radar.
Trees and power lines were downed in the area. Time estimated from radar.
Report via social media, with photos, of damage to a carport and fencing.
A large tree was downed onto power lines across Central Ave. Report via social media with a photo. Time estimated from radar.
A tree was downed on a house of Pacific Ave.
An antenna mast was downed on West Ocean Ave due to high winds.
Wires were downed on Lafayette St.
A tree was downed across Route 9 and traffic lights were downed onto cars in Upper Twp. Time estimated from radar.
A tree was downed on wires near Knoll Top Ln. Time estimated from radar.
A traffic signal was downed on NJ-38 westbound east of Fellowship Rd. Time estimated from radar.
Trees and wires were downed near the intersection of Sandy Ridge Rd and Rittenhouse Rd. Time estimated from radar.
Damage report via mPing.
A tree and wires were downed near Lincoln Ave and Studdiford St. Time estimated from radar.
Traffic signal downed from strong winds. Time estimated from radar.
A tree was downed on NJ-68 southbound. All lanes were closed and detoured. Time estimated from radar.
Trenton Mercer County Airport.
A tree was downed on I-295 southbound north of Exit 52. Time estimated from radar.
A tree was downed on NJ-31 in both directions north of CR-612. All lanes were closed and detoured. Time estimated from radar.
A tree was downed on NJ-31 northbound north of CR-623. Time estimated from radar.
An mPing report of damage.
An mPing report of damage.
A tree was downed across Goshen Rd.
Great Rd was closed between Stuart Rd and Princeton Day School from a pole and wires down across the road. Time estimated from radar.
A tree and wires were downed near Window Dr. Time estimated from radar.
A tree was downed on I-78 eastbound east of Exit 29. Time estimated from radar.
An mPing report of damage.
Tree down on wires in the area. Time estimated from radar.
A tree and wires were downed near the intersection of Dukes Parkway and Dickerson Rd. Time estimated from radar.
A tree was downed on NJ-28 westbound west of Mountain Ave. Time estimated from radar.
An mPing report of damage.
A tree and wires were downed on NJ-34 northbound south of CR-520. All lanes were closed. Time estimated from radar.
Tree and power lines downed in the area. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872671, 872672, 871874, 871875, 872673, 872674, 872675, 872677, 871876, 872678, 872679, 872680, 872681, 872682, 872683, 872684, 872685, 872686, 872687, 872822, 871877, 872823, 872825, 871878, 872826, 872827, 872828, 872829, 872830, 872833, 872834, 872835, 872836, 871879, 872837, 871880, 872838, 872839, 872840, 872841, and more.